Indiana, 2005

Hail and Damaging Wind in Indiana, July 21, 2005

July 21, 2005 · NWS LOT · 3 events in 1 county or zone

1 hail, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 1:30 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
230 PM CDT THU JUL 21 2005

.DISCUSSION FOR ATERNOON ZONES/GRIDS...

SOME TRAILING SHRA MOVING THROUGH NRN TIER COUNTIES AS MCV TRACKS
RAPIDLY THROUGH SRN WISCONSIN.  HOT ON ITS HEALS IS ANOTHER
SHORTWAVE TROUGH WHICH LOOKS BENIGN AT THE MOMENT.  THIS SITUATION
COULD CHANGE RAPIDLY AS A LAKE BREEZE...WHICH DEVELOPED AT AROUND
18Z MARCHES RAPIDLY SEWD.  THE LAKE BREEZE IS TRIGGERING TSRA IN
ITS WAKE OVER THE LM COASTAL WATERS AND AS IT INTERACTS WITH THE
APPROACHING SHORTWAVE...FURTHER TSRA DEVELOPMENT IS LIKELY LATE THIS
AFTERNOON AND THIS EVENING.  THE QUESTION RIGHT NOW IS WITH THERE BE
ENOUGH LIFT AND SFC HEATING TO BREAK THE CAP.  LOOKING AT THE 18Z
ILX SOUNDING...IT WILL BE CLOSE...BUT THE FAVORED LOCATIONS WILL BE
THE NWRN INDIANA COUNTIES AND THE SERN IL COUNTIES OF THE CWA AS
THEY WILL RECEIVE THE BEST HEATING AND HAVE THE LEAST AMOUNT OF
CLOUD COVER.  TSRA WL TAPER OFF SHORTLY AFTER MIDNIGHT AS THE SHORT
WAVE TROUGH CONTINUES ITS EASTWARD TRACK INTO ERN GRTLKS AND OHIO
VALLEY OVERNIGHT.  MODERATE COOLING AND DRYING IS STILL EXPECTED FOR
FRIDAY AS THE WEAK SURFACE BOUNDARY PUSHES INTO MID MS VALLEY. THE
HEAT AND HUMIDITY WILL RETURN SUNDAY AS NEXT THE NEXT SHORT WAVE
TROUGH APPROACHES THE REGION ON SATURDAY. THE NAM AND GFS SHOW
STRONG UPPER RIDGING BUILDING OVER THE MIDDLE MISSISSIPPI VALLEY AND
THE THERMAL RIDGE AXIS ACROSS CNTRL IL AND SRN PORTION OF THE CWA.
STILL LOOKS LIKE TEMPS WILL APPROACH THE UPPER 90S IN THE CHICAGO
METRO AREA AND POSSIBLE BREAK THE 100 MARK SOUTH OF THE KANKAKEE AND
ILLINOIS RIVERS.  ASSOCIATED HEAT INDICES SHOULD REACH 100 TO 105 IN
THE CHICAGO METRO AND 105-110 SOUTHWARD.

KREIN

&&

.AVIATION DISCUSSION REGARDING 12Z TAFS:

MAIN WX PROBLEM WILL BE ONGOING LINEAR MCS NOW MOVG THRU SERN MN-ERN
IA.  FCST IS FOR THIS LN TO CONTINUE EWD-ESEWD ACROSS NRN IL DURG
MID-LATE MRNG...AND PERHAPS INTO NWRN IND ERLY THIS AFTN.  CURRENT
SATLT LOOPS SHOW MID LVL DYNAMICS SUPPORTING THIS LINE AS SHORT WAVE
TROF EMBEDDED IN WNWLY FLOW IS EXTRAPOLATED INTO NRN IL BY 18Z. VFR
CONDS AHD OF THIS LN SUGGEST THAT MODEST DIURNAL HEATING WILL OCCUR.
THIS WILL ALLOW AMS TO DESTABILIZE WITH SFC TEMPS IN 85 TO 90 RANGE
AND DEW POINTS IN MID 70S POOLING ACRS AREA ATTM.  BASED ON THIS
WENT WITH TEMPO GROUP AGAIN TDY WITH ACTIVITY FCST INTO RFD AREA BY
15Z...AND ACRS CHICAGO BY 17Z.  QUESTION IS HOW WELL SQLN WILL HOLD
TOGETHER GIVEN ETA DURG WHAT IS TYPICALLY DIURNAL DOWN TIME FOR
TSTMS.   LN SHOULD CLR AREA BY 19-20Z WITH VFR CIGS CURRENTLY FCST
INTO TNGT.  HOWEVER...AS WAVE PASSES THRU...WINDS FCST TO SHFT INTO
NE BHD TSTM LN.  GIVEN HIGH LLVL RH...MVFR CIGS COULD PERSIST INTO
THIS EVENING AS WELL WITH FLO OFF LK MI.  WILL HAVE TO WATCH
THIS...BUT AS FOR NOW...JUST LOOKING AT A SCENARIO VERY SIMILAR TO
YDY.

MERZLOCK

&&

.WATCHES/WARNINGS/ADVISORIES...
.IL...NONE
.IN...NONE
.LK MI...NONE
Hazardous weather outlook, Jul 21, 5:00 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 AM CDT THU JUL 21 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-212200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT THU JUL 21 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTH CENTRAL ILLINOIS BY
LATE MORNING...AND ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA
THIS AFTERNOON. THE STORMS WILL END IN NORTH CENTRAL ILLINOIS BY
EARLY EVENING...AND IN NORTHEAST ILLINOIS AND NORTHWEST INDIANA LATE
THIS EVENING AND OVERNIGHT. THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS SOUTH OF A FREEPORT TO JOLIET TO LAFAYETTE LINE. THE
MAIN THREAT WOULD BE STRONG...DAMAGING WINDS.

HEAT INDICES WILL REACH 100 TO 105 FROM THE KANKAKEE AND ILLINOIS
RIVER VALLEYS SOUTHWARD THIS AFTERNOON. THESE LEVELS MAY POSE A
HAZARD WITH PROLONGED EXPOSURE OR EXTENDED PHYSICAL
ACTIVITY....ESPECIALLY TO THOSE WITH SENSITIVITY TO HEAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SUNDAY...HEAT INDICES WILL REACH 100 TO 105 NORTH OF I-80...AND
110 TO 115 FROM THE KANKAKEE AND ILLINOIS RIVER VALLEYS SOUTHWARD.
HEAT ADVISORIES MAY BE NECESSARY ON SUNDAY DUE TO TEMPERATURES IN
THE MID AND UPPER 90S COMBINED WITH VERY HUMID AIR.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-212200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
600 AM CDT THU JUL 21 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 21, 8:00 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
900 AM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     DOWNBURST        COAL CITY               41.29N 88.28W
07/20/2005                   GRUNDY             IL   NWS EMPLOYEE

            MEASURED 69 MPH WINDS.

0725 PM     DOWNBURST        COAL CITY               41.29N 88.28W
07/20/2005                   GRUNDY             IL   TRAINED SPOTTER

            6 INCH TREE LIMBS DOWN

0735 PM     DOWNBURST        KANKAKEE                41.12N 87.86W
07/20/2005                   KANKAKEE           IL   AMATEUR RADIO

            LARGE TREE COVERING ROAD

0805 PM     TSTM WND DMG     PAPINEAU                40.97N 87.72W
07/20/2005                   IROQUOIS           IL   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

0830 PM     TSTM WND DMG     WATSEKA                 40.78N 87.73W
07/20/2005                   IROQUOIS           IL   EMERGENCY MNGR

            TREE LIMBS AND POWER LINES WERE BLOWN DOWN IN WATSEKA,
            DONOVAN AND DANFORTH BETWEEN 830 AND 900 PM.

1215 AM     TSTM WND DMG     PIPER CITY              40.76N 88.19W
07/21/2005                   FORD               IL   CO-OP OBSERVER

            LARGE TREE LIMBS DOWN

1245 AM     LIGHTNING        WOODLAND                40.71N 87.73W
07/21/2005                   IROQUOIS           IL   EMERGENCY MNGR

            LIGHTNING HIT A HOUSE AND CAUSED 100K IN DAMAGE.

&&

JALLSOPP
Special weather statement, Jul 21, 9:11 AM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1011 AM CDT THU JUL 21 2005

ILZ003>004-008-010>011-019>023-032-211615-
BOONE-DEKALB-GRUNDY-KANKAKEE-KENDALL-LASALLE-LEE-LIVINGSTON-OGLE-
WILL-WINNEBAGO-
1011 AM CDT THU JUL 21 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 655 FOR THE FOLLOWING AREA...

IN ILLINOIS THIS CANCELS 11 COUNTIES

IN CENTRAL ILLINOIS

LIVINGSTON...

IN NORTH CENTRAL ILLINOIS

BOONE... DE KALB... LA SALLE...
LEE... OGLE... WINNEBAGO...

IN NORTHEAST ILLINOIS

GRUNDY... KANKAKEE... KENDALL...
WILL...

THIS INCLUDES THE CITIES OF...BELVIDERE...DEKALB...DIXON...
JOLIET...KANKAKEE...MORRIS...OREGON...OSWEGO...OTTAWA...
PONTIAC AND ROCKFORD.

ILZ005>006-012>014-211800-
COOK-DUPAGE-KANE-LAKE-MCHENRY-
1011 AM CDT THU JUL 21 2005

...SEVERE THUNDERSTORM WATCH NUMBER 655 REMAINS VALID UNTIL 1 PM CDT
FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 5 COUNTIES

IN NORTHEAST ILLINOIS

COOK... DUPAGE... KANE...
LAKE ILLINOIS... MCHENRY...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...
WAUKEGAN AND WOODSTOCK.
Special weather statement, Jul 21, 9:35 AM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1035 AM CDT THU JUL 21 2005

ILC031-043-089-097-111-211645-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 655 FOR THE FOLLOWING AREAS

IN ILLINOIS THIS CANCELS 5 COUNTIES

IN NORTHEAST ILLINOIS

COOK                  DUPAGE                KANE
LAKE ILLINOIS         MCHENRY

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...
WAUKEGAN AND WOODSTOCK.

LMZ740>742-766-211645-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 655 FOR THE FOLLOWING AREAS

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

WINTHROP HARBOR TO WILMETTE HARBOR IL
WILMETTE HARBOR TO NORTHERLY ISLAND IL
NORTHERLY ISLAND TO CALUMET HARBOR IL
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-POINT OF
THE LAKE AND SOUTHWARD TO NEW BUFFALO MI BEYOND 5 NM OFFSHORE

The radar

The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Porter

When
July 21, 1:45 PM CST to 1:50 PM CST
Where
Porter County, Valparaiso
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.467, -87.050

Thunderstorm Wind, Porter

When
July 21, 1:45 PM CST to 1:50 PM CST
Where
Porter County, Chesterton
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -87.050

Trees and power lines were blown down between Chesterton and Valparaiso. The front porch on a house in Valparaiso was destroyed when a tree fell on it. Several tents at the Porter County Fairgrounds also received wind damage.

Lightning, Porter

When
July 21, 1:50 PM CST
Where
Porter County, 1 mi S of Valparaiso
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

A worker at the Porter County Fairgrounds was struck by lightning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464291, 5464292, 5464293.